Thyroid UK
85,794 members100,720 posts

Lab Results: Amphetamines Skewing Results?

I will be following up with the Endocrinologist tomorrow, it will be our second meeting. In our first meeting he was unsure if I have a thyroid problems but suspected adult growth hormone deficiency. I shared an article on how GH deficiency can mask subclinical/mild Central hypothyroidism and was hoping my tests can point to that.

TSH has always been in range, from just under top of range a few years ago to right in the middle (2.5ish) to just barely in the range, Free T4/Free T3 remaining throughout in bottom tertile. My personal self diagnosis through the years shifted from subclinical hypothyroidism to being convinced I have Central hypothyroidism (recent evidence shows TSH here can be low, normal or even slightly elevated leading to misdiagnosis). Antibodies in range over the years.

I had the pituitary function tests and everything came back normal. GH test was less than 0.1 (deficient being less than 3.0) but IGF1 came back normal! Maybe he will run further tests to check for GHD. Vitamins are all fine, B12, Iron, Vitamin D (supplementing).

On 112mcg Synthroid.

TSH 0.38 (0.32 - 5.04)

FT4 13.3 (10.6-19.7)

FT3 4.07 (3.00 - 5.90)

ALT 70 (less than 50)

AST 35 (less than 36)

CK in range

Testosterone 14.6 (8.4-28.8) low-normal (normal for an 80 year old from what I've read, not a 27 year old)

Celiac ruled out. Internist ran a bunch of tests to check for inflammation, all good. Did hydrogen breath test, suggestive of bacterial overgrowth which research suggests can come from slowed motility and hypothyroidism.

Interesting thing to note, my TSH had dramatically dropped from 2.5 to barely in range (around 0.50) after beginning Adderall, currently on Vyvanse. Drop in TSH did not in return increase FT4. For those with normal HPA axis, log TSH vs FT4 on a graph shows an inverse relation, a decreasing curve. For me, it's a bunch of random zigzags.

From a scientific journal:

"Dopamine agonists and similar agents (table 1) can acutely suppress thyrotropin levels to lower-than-normal but detectable values.3 In patients with true hyperthyroidism, thyrotropin levels are often undetectable. Amphetamines also transiently increase dopamine release for between 1 and 3 weeks."

After 8 months, it seems like the amphetamines unmasked problems in HPA axis. Crossing my fingers that the doctor not only runs further tests on growth hormone deficiency but agrees to dose me according to the actual thyroid hormones. Because because I've ran all the tests and at this age the physiotherapist mentioned I have hypotonia, carpal tunnel syndrome, and peripheral neuropathy. Without socks as a cushion I walk with a limp because of soreness on my left foot. My younger brother has similar physical weakness, we've always been weaker than our peers. He will be seeing the same endocrinologist for the first time next week, his TSH is also normal (1.78) with FT4 in bottom tertile, never tested FT3 yet.

2 Replies
oldestnewest

Andy. You are hypothyroid, not central or pituaritary I would think.Just hypothyroid although I dont know enough to comment of growth hormones other than as you developed as a child if your were hypo then you may not have reached full height.

A TSh of 3 would have you treated in several other countries including America. The uK has the widest 'normal range' so much harder to get diagnosed in UK than anywhere else.

It seems you TSh has dropped due to levo has it?

With central hypothyroidism the TSH tends to be unresponsive and does not alter much so it sticks at a very low level.

What is possibly a bit strange is that your T4 andT3 are still low (hormones never cease to amaze) The T4 does usually raise with some levo, sometime speople struggle to convert T4 to T3and have a high T4 low T3and are hypo but not you.

I would be interested to see vitamin results B12, vit D,ferritin and folate.Ignore B12 result generally if you have neuropathy orany other neuro issues NHS choices are recommding Vit B12 injections as blood test so unreliable. It is still worth gettingdone as some doctors need convincing but the trouble is the test often rules out deficiency when there isone.

You endo sounds quite good on the whole. I suspect you may need some T3 or NDT.

There has been a theory by a doctor we used to know that as hypothyroidism affects every cell in your body it is needed by the pituitary gland to function properly so if left untreated for too long TSH production is affected by lack of thyroid hormones and does not raise as it should.I think the system goes like this you become hypothyroid and pituaritary responds producing loads of TSH but as time goes on the lack of thyroid hormone affects the pituaritary and TSH production slows and dominishes but you are left with being hypothyroid. In nature as something wears out, becomes old it often becomes very productive eg fruit trees produce loads of fruit in the last few yeasr of life.The same happnes inour bodies some times we produce loads of hormone before the hormone producing organ fails or stops producing. Sore feet very common when hypo.

Dopermine antagonists are usually anti psychotic drugs and it would be absolutely belivable able that they suppress or damage thyroid. Amphetamines have got to have the worse contraindication possible for hypothyroid people. The energy you need needs to come from some nice healthy T3a although having been hypo myself for many years I can see the temptation to take a bit of a pick me up.

I did read an article somehwere recnetly about B12 being good treatment for neuropathy.If Ihavetime I will try to find it for you.

1 like
Reply

GH test came back fine, while pituitary fine. But Endo dismissed that my problems are thyroid related. When I mentioned I did not change my lifestyle the two times I had massive weight gain, 150 to 220 at age 18, 185 to 225 when taken off thyroid meds a year and half ago, he said that from his experience it’s usually a case of patient denial about their lifestyle. Recommended I see a dietician and record what I eat.

Reply

You may also like...